Risk of Diabetic Ketoacidosis after Initiation of an SGLT2 Inhibitor
To the Editor:
Inhibitors of sodium–glucose cotransporter 2 (SGLT2) decrease plasma glucose by blocking the reabsorption of glucose at the proximal tubule.1,2 Case reports have suggested that SGLT2 inhibitors may be associated with an increased risk of diabetic ketoacidosis, which led to a warning from the Food and Drug Administration (FDA) in May 2015.3,4 The objective of our study was to assess the risk of diabetic ketoacidosis after the initiation of an SGLT2 inhibitor.
Using a large claims database of commercially insured patients in the United States (Truven MarketScan), we identified a cohort of adult patients (≥18 years of age) who had newly started treatment with either an SGLT2 inhibitor or a dipeptidyl peptidase-4 (DPP4) inhibitor between April 1, 2013, and December 31, 2014 (before the FDA warning). DPP4 inhibitors were chosen as the comparator medication because they are similarly used as a second-line treatment for diabetes but have no known association with diabetic ketoacidosis. We excluded patients with human immunodeficiency virus infection, end-stage renal disease, cancer, type 1 diabetes, or past diabetic ketoacidosis. Our primary outcome was hospitalization for diabetic ketoacidosis (using the primary position code of the International Classification of Diseases, Ninth Revision) within 180 days after the initiation of an SGLT2 inhibitor or a DPP4 inhibitor. We censored data for patients at the time that they discontinued the initial medication, had the outcome, lost insurance coverage, or died.
We used 1:1 propensity-score matching to balance 46 char Continue reading